Montana, 2018

High Wind in Montana, December 19, 2018

December 19, 2018 · NWS BYZ · 3 events in 3 counties and zones

Tight pressure gradients across the area resulted in some high wind gusts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients across the area resulted in some high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 19, 4:38 AM MST, 42 minutes earlier.

Area forecast discussion, Dec 19, 4:38 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Billings MT
438 AM MST Wed Dec 19 2018

.UPDATE...
Have added eastern Carbon County to the High Wind Warning. High
res models have trended toward keeping strong mid level winds
across our west and through Carbon County. As winds veer a bit
more to the NW, we could see some funneling of the winds between
the Beartooth and Pryor Mountains, in addition to the mixing.
Places like Joliet and Bridger should see strong winds today. JKL

&&

.SHORT TERM...valid for Tdy and Thu...

The word for today is WIND.

Pacific shortwave produced a band of showers across our west/south
earlier in the night. Precip actually changed to snow at Red
Lodge where they picked up about an inch of wet snow. Snotels in
the Beartooth/Absarokas received roughly 3-6 inches, and Cooke
City web cams show a few inches there as well. Heaviest precip has
ended but instability/orographic snow showers will continue over
the mountains early this morning, but these will taper off this
afternoon as ridge begins to build from the west.

Main issue today is of course the wind (make sure you have secured
those outdoor holiday decorations). Overall have made no changes
to the High Wind Warnings currently in effect. Livingston and Nye
have destabilized and thus the gap flow is over, but these
locations could still see 50-60 mph gusts over the next several
hours. Latest 700mb analysis shows 50-55 kts out of the W-NW
across our western and central cwa. Am a bit surprised we aren't
seeing stronger winds at Big Timber and Harlowton at this time,
but secondary pressure rise will arrive by 12z, and the onset of
daytime mixing will begin a couple hours after that. Believe we
will see a rapid increase in winds not only along the western
foothills but across our central parts including Billings and
Sheridan by mid morning. We should easily see gusts over 50 mph,
and gusts to 60 mph are a good possibility as low level lapse
rates will be quite steep. Further east, mid level winds will not
be as strong, and mixing will not be as deep, so expect gusts a
notch lighter, 30-50 mph east of Rosebud County. Winds will begin
to decrease by sunset, and be much lighter tonight.

Thursday will be dry underneath upper level ridging. Lee side trof
will deepen once again, and winds at Livingston and Nye will
respond accordingly. Latest guidance suggests a good chance of 60
mph gusts late Thursday afternoon through a good portion of
Thursday night. A cold front will end the gap flow sometime early
Friday. A heads up to those in high-profile vehicles that there is
another period of strong winds coming to I-90 at Livingston.

Temperatures today and Thursday will remain well above normal with
highs mostly in the 40s to lower 50s.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

A pattern change to colder and more unsettled weather is in store
for the area next week. As for pattern confidence, noted the ECMWF
ensembles showed uncertainty for Friday and Saturday. The
deterministic GFS and ECMWF were, however, in good agreement
through Saturday, except the GFS was running colder than the ECMWF
with temperatures. The GEFS showed a lot of spread later in the
period with the development of a western U.S. trough, and there
was disagreement on the evolution of the trough between the GFS
and ECMWF.

An upper wave and cold front will cross the forecast area on
Friday, with some jet divergence over the area. It will be windy
behind the front with good downslope flow. Models showed a band of
rain/snow showers crossing the area with the front. Kept the
slight chance to chance PoPs going across the area with higher
PoPs in the mountains. Could see around 5 inches of snow over the
Beartooths/Absarokas. Debated whether or not to keep PoPs for
KBIL as time-heights looked dry due to downslope flow. Did keep a
20 PoP for now. Friday night will be dry behind the system. A wave
slides by to the S of the area on Saturday, and brief ridging
builds into the area Sat. night. On Sunday through Sun. night,
the GFS showed a WNW flow aloft, while the ECMWF had a
disorganized wave moving through the area. Used a blend of NBM,
GFS and CONSALL for PoPs, which resulted in low PoPs in the SW
mountains through Sunday morning, and PoPs over the western
mountains Sun. afternoon and night. Surface pressure pattern
began to support strong gap flow winds again Sat. night, and this
continued through Sun. night.

Both models had brief ridging for Monday into Mon. night. Had PoPs
in the mountains and low PoPs over portions of the plains for rain
and snow. The aforementioned upper trough deepens over the W on
Tuesday, and the trough goes negative tilt on the GFS Tue. night.
By late Wednesday, the GFS wraps up an upper low over NE/KS, while
the ECMWF has a split trough, with the southern portion over the
four corners region and the northern branch over N MT. Using the
model blend, had a chance of rain/snow over the area Tue. with a
chance of snow Tue. night. On Wed., had slight chance to chance of
snow over the area. The GFS brings down colder air starting on
Tuesday, then both models drive colder air S into the area through
the rest of the period. Thus, highs mainly in the 40s early in the
period, will fall into the 20s and 30s by Wednesday. Stay tuned to
the forecast as changes are likely for next week with future model
runs. Arthur

&&

.AVIATION...

Strong W surface winds will be over the area this morning with
gusts in the 40s and 50s, mainly W of Rosebud County. Gusts will
be in the 30s from Rosebud County E. The winds will turn more NW
this afternoon with the gusts slowly decreasing with time. Winds
will continue decreasing tonight. VFR will prevail through
tonight and mountain obscurations will decrease through the day.
LLWS is possible over KSHR until 16Z. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 050 029/048 036/048 025/038 023/041 028/044 026/037
    0/N 00/B    02/W    11/B    11/B    12/J    24/O
LVM 045 029/048 035/043 020/034 019/037 025/041 025/035
    2/W 00/N    14/W    11/N    11/N    22/J    23/S
HDN 052 024/050 029/049 020/039 017/042 023/046 022/039
    1/N 00/U    02/W    11/B    11/B    12/J    14/O
MLS 047 026/042 028/044 022/034 017/037 022/038 020/032
    0/N 00/U    02/W    10/U    00/U    12/W    13/S
4BQ 047 025/044 029/045 022/035 018/037 022/040 021/035
    0/N 00/U    03/W    10/B    10/U    11/E    14/S
BHK 046 026/043 027/045 022/034 016/037 020/038 020/032
    1/N 00/U    03/W    10/B    11/B    11/E    13/S
SHR 047 023/049 027/051 018/035 015/041 020/044 020/037
    1/N 00/U    03/W    11/B    11/B    11/B    13/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 9 PM MST this evening FOR
      ZONES 28-41-63.
     High Wind Warning in effect until 5 PM MST this afternoon FOR
      ZONES 29-34-35-38-39-42-57-58.
     High Wind Warning in effect until noon MST today FOR ZONES
      65-66.
WY...High Wind Warning in effect until 5 PM MST this afternoon FOR
      ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 19, 2:52 AM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
252 AM MST Wed Dec 19 2018

MTZ030>033-036-037-200000-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
252 AM MST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of southeast
Montana.

* WHAT...Strong west to northwest winds, gusting from 30 to 50 mph,
  resulting in difficult travel conditions.

* WHERE...Across southeast Montana.

* WHEN...Today.

* ADDITIONAL DETAILS...Travelers on I-94, US Highways 12 and 212
  should be prepared for strong cross winds. Be sure to secure any
  loose outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Dec 19, 1:27 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
127 AM MST WED DEC 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     NON-TSTM WND GST 9 NW RANCHESTER         45.00N 107.30W
12/19/2018  M56.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

1245 AM     NON-TSTM WND GST 2 SSW SHERIDAN          44.77N 106.97W
12/19/2018  M53.00 MPH       SHERIDAN           WY   ASOS

1245 AM     NON-TSTM WND GST 8 SSE WYOLA             45.03N 107.32W
12/19/2018  M59.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

&&

JKL

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 19, 5:20 AM MST
Where
Northern Sweet Grass forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Wind gusts of 59 mph were reported across the area.

High Wind, Eastern Carbon

When
December 19, 9:29 AM MST
Where
Eastern Carbon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Hillsboro RAWS recorded a wind gust of 60 mph.

High Wind, Southern Big Horn

When
December 19, 12:30 PM MST
Where
Southern Big Horn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

The Aberdeen Hill DOT site recorded a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794088, 794086, 794087.